Jump to content

Novacaine For Dental Work


pamyla
 Share

Recommended Posts

Hi everyone,

I've been grinding my teeth for years and it's finally resulted in me needing a skin graft for 2 teeth on my bottom ;) I went to the periodontist yesterday and discussed the procedure and he wasn't very encouraging about doing the procedure without epi. He wants me to talk to my doctor about whether I can tolerate a small amount of it.

The last time I had a cavity I asked for the novacaine without epi and I felt the drilling. It was awful and I cringe about having another one. But I don't want my heart going crazy either. I'm really not sure what is going to be worse....

Has anyone ever had the novacaine *with* the epi? Did your heart race? I wonder if I took an extra dose of my beta blocker if I could tolerate it.

Also, anyone else been through a skin graft?

Thanks!

Pam

Link to comment
Share on other sites

My dentist's assistant accidentally gave me the novocaine with Epi last time I had a cavity filled. My heart raced pretty bad for about 1-2 minutes but the epi cleared from my system quickly and I didn't have any problems afterwards. However, the tachycardia that the epi induced was pretty uncomfortable...but not too dangerous (my HR only got up to about 120, and my BP didn't get too high either, despite the fact that I was on Midodrine at the time).

Of course, talk to your doc to make sure it's okay. Hopefully if you do have to have the epi, you'll only feel it's effects for a short period of time.

-Lauren

Link to comment
Share on other sites

I have never had a problem with epi, and given that your mouth's blood supply is so rich, the epi helps control excessive bleeding.

Do a forum search (button on the top most bar, just under the "DINET" masthead--it's on the right, next to the help button. Search using "epi", or "novacaine", or "lidocaine" or "xylocaine". All should result in previous discussions of this topic.

Nina

Link to comment
Share on other sites

I have had terrible scary problems with epi. It doesn't help that I get anxious at the dentist's office, anyway. When the assistant told me that they put in epi (I didn't know) and I could request "no epi", I started doing that. It has meant a couple of times that I needed a little more novocaine, but that has not been a problem with me.

My dentist explained that the epi was to hold the novocaine in the system longer and I told him that the way my heart pumped with it, it would be out of my system in a couple of minutes. He said that just giving more novocaine, or extra as needed, would do the very same thing. Perhaps bleeding was not my issue, but in some people it is.

Good luck.

OLL

Link to comment
Share on other sites

I love the stuff with no Epi. Before I had POTS I would be puffy all day, now I am back to normal almost as soon as I get home. Yes, they do usually have to inject me a second time, and I have to tell them I can feel the pain so they can do it.

I have not noticed any extra bleeding but I am not sure I would notice.

I also get the nose gas...love that stuff.

Link to comment
Share on other sites

I actually talked with my dr about this on friday. I need work done too.

I was told that I would be fine with the epi because I'm on Toprol XL.

Best of luck to you,

Amber

Link to comment
Share on other sites

Hi everyone, Thanks for all your input :P I'm still a nervous wreck regarding having this done and will probably put it off for months! But I am glad to hear that the epi can be a possibility for some. Honestly I kind of wish they would just knock me out like they did for the wisdom teeth - I am a total wimp when it comes to dental work :)

Thanks again,

Pam

Link to comment
Share on other sites

I've gone both ways at the dentist. The no-epi pain killer has worked well for me. I get minor, transient effects from the epi so I ask not to have it. I have talked to my POTS specialist about it, he says the epi will clear the system quickly and should not be a concern, other than possibly a little discomfort--but this was his advice to me, so ideally talk to your doctor--specialist if possible--to get appropriate advice for yourself. As Nina pointed out the epi is important for managing bleeding, and your mouth is rich with blood vessels.

Katherine

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...